Alert archive / North Carolina / Flash Flood Warnings in 2019
Flash Flood Warning 10, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jun 12, 2019, 10:03 PM EDT for Davidson County, Forsyth County, Guilford County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2019, 10:03 PM EDT (02:03 UTC)
- Expired
- Jun 13, 2019, 1:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC
The radar
The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 10:46 PM EDT | FLASH FLOOD | 5 Ssw Summerfield, NC | PERSISTENT HEAVY RAINS TOTALING OVER 2 INCHES IN ABOUT TWO HOURS CAUSED RAPID RISES TO OCCUR ALONG BRUSH CREEK IN CENTRAL GUILFORD COUNTY. THE STREAM GAUGE AT BRUSH CREEK NEAR MUIRFIELD ROAD CRESTED FLOOD STAGE OF 9.0 FEET AT 1046PM EDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
129
WGUS52 KRAH 130203
FFWRAH
NCC057-067-081-130500-
/O.NEW.KRAH.FF.W.0010.190613T0203Z-190613T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1003 PM EDT Wed Jun 12 2019
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Southeastern Forsyth County in central North Carolina...
Northeastern Davidson County in central North Carolina...
Northwestern Guilford County in central North Carolina...
* Until 100 AM EDT
* At 959 PM EDT, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Up to two inches of
rain has already fallen. Piedmont Triad International Airport has
received 1.73 inches in the past two hours. Brush Creek at
Muirfield Road is also rapidly rising and is approaching flood
stage quickly. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Greensboro, High Point, Lexington, Thomasville, Kernersville,
Summerfield, Haw River State Park, Lake Jeanette Marina, Oak Hollow
Marina and Lake Townsend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3593 8030 3604 8018 3612 8008 3625 7989
3625 7975 3620 7974 3610 7977 3596 8002
3584 8017 3582 8024 3585 8030 3589 8031
$$
BAH2 follow-up statements
040
WGUS72 KRAH 130258
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
1058 PM EDT Wed Jun 12 2019
NCC057-067-081-130500-
/O.CON.KRAH.FF.W.0010.000000T0000Z-190613T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-Davidson NC-Guilford NC-
1058 PM EDT Wed Jun 12 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM EDT FOR
SOUTHEASTERN FORSYTH...NORTHEASTERN DAVIDSON AND NORTHWESTERN
GUILFORD COUNTIES...
At 1052 PM EDT, gauge reports indicated that heavy rain was falling
over the warned area. Up to three inches of rain has already fallen.
Brush Creek at Muirfield is currently in flood stage at 9.27 feet
and still rising. Reedy Fork, Moores Creek, Horsepen Creek, and
Brush Creek have currently collected most of the rainfall that has
already fallen. Residents along these creeks should move to
higher ground now! Flash flooding is occurring!
Some locations that will experience flooding include...
Greensboro, High Point, Lexington, Thomasville, Kernersville,
Summerfield, Haw River State Park, Lake Jeanette Marina, Oak Hollow
Marina and Lake Townsend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.
&&
LAT...LON 3593 8030 3604 8018 3612 8008 3625 7989
3625 7975 3620 7974 3610 7977 3596 8002
3584 8017 3582 8024 3585 8030 3589 8031
$$
BAH945
WGUS72 KRAH 130502
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
102 AM EDT Thu Jun 13 2019
NCC057-067-081-130512-
/O.EXP.KRAH.FF.W.0010.000000T0000Z-190613T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-Davidson NC-Guilford NC-
102 AM EDT Thu Jun 13 2019
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN FORSYTH...NORTHEASTERN
DAVIDSON AND NORTHWESTERN GUILFORD COUNTIES HAS EXPIRED...
The heavy rain has ended and additional flooding is no longer
expected to pose a major threat. And urban and small stream flood
advisory has been issued to account for local creek and stream rises
remaining possible through 4am. Please continue to heed any
remaining road closures.
LAT...LON 3593 8030 3604 8018 3612 8008 3625 7989
3625 7975 3620 7974 3610 7977 3596 8002
3584 8017 3582 8024 3585 8030 3589 8031
$$
MORROWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 9:40 PM EDT, 23 minutes earlier.
Area forecast discussion, Jun 12, 9:40 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION...corrected for timing reference National Weather Service Raleigh NC 940 PM EDT Wed Jun 12 2019 .SYNOPSIS... An area of low pressure will deepen while tracking across the eastern Carolinas and Chesapeake Bay tonight. A northern stream cold front will cross the middle Atlantic and Carolinas early Thursday night, with following Canadian high pressure that will settle across the region Friday and Friday night. && .NEAR TERM /TONIGHT/... As of 935 PM Wednesday... WV satellite imagery depicts a synoptic-scale trough from the upr Midwest to the OH Valley, one which has assumed negative tilt as it has become increasingly-phased across the nrn and srn streams there. A generally net ewd motion of that trough and (100-120 meter) mid- lvl height falls into the OH Valley are forecast through 12Z Thu. Those height falls and related forcing for ascent were observed along and east of the Appalachians this evening, with a related strengthening of the lwr lvl mass response and WAA regime directed across the srn middle Atlantic states. A couple of smaller/mesoscale vorticity maxima were evident in regional radar imagery across coastal SC; and these are forecast to move newd and generally parallel the coast of the Carolinas (safely east and southeast of cntl NC). At the surface, elongated, 1010-1012 mb low pressure was analyzed from swrn GA newd to nern SC, along a coastal warm front that had retreated newd into sern NC during the past few hours. The lead (1012 mb) frontal wave now over nern SC is forecast to deepen slightly while tracking newd across ern NC tonight, to the Chesapeake Bay by 12Z Thu. While some related surface theta-e advection will result across the NC Coastal Plain, focused between 04-08Z, preceding stability related to the cold air damming regime over cntl NC, and the short duration of the theta-e advection, will yield incomplete modification of the CAD airmass and lack of influx of maritime air (characterized by surface dewpoints in the lwr 70s) beyond the immediate coastal areas. Thunder potential, even of the elevated variety owing to the presence of weak lapse rates in a layer of shallow and weak CAPE mostly below the minus 10 layer, will remain low in cntl NC tonight. KRAX imagery depicts an area of light/shallow, stratiform rain feeding nwwd into a strengthening deformation band over the nw Piedmont, within a zone of strong 925-850 mb WAA and Fgen related to the approach of the foregoing synoptic trough aloft. That deformation band will continue to pivot newd across the nrn Piedmont and into cntl-wrn VA through 08-09Z, after which time light drizzle may linger over the Piedmont through Thu morning. A swath of one to as much as three inches of rain will be possible across nrn Davidson and Forsyth and Guilford Co., based on average hourly rainfall amounts of one half inch to one inch of rain in the past several hours from KDCM/Chester, SC newd to KGSO - highlighted by 0.96" measured at GSO between 00-01Z. Some localized urban and small stream (Buffalo Creek) flooding may result through Thu morning. Away from that developing deformation band, rainfall amounts in the lighter stratiform regime will be much less, ranging from a quarter to three quarters of an inch. Otherwise, areas of fog may become locally dense overnight invof the US Hwy 1/Interstate 95 corridors, where theta-e advection and moisture convergence will be maximized immediately preceding and within the passing frontal wave. Temperatures are likely to remain generally steady from 0130Z readings ranging from around 60 nw to upr 60s se. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... As of 320 PM Wednesday... In the wake of the sfc low lifting up the Mid-Atlantic Coast, SWLY winds advect drier air into the air. This drier air will help to mix out the lingering low-level moisture/clouds, giving way to partly sunny skies by late morning/midday. Resultant heating and mixing will allow breezy-20-25kts conditions to develop ahead of the approaching cold front with afternoon highs expected to warm into the upper 70s NW to mid 80s SE. Limited by both moisture and instability, models still show a a few showers developing along the cold front as it crosses the area from the NW to SE between Thu 21 to Fri 03z. Based on favorable diurnal timing, expect the best/widely scatter coverage across the northern Piedmont, fading/diminishing with time. Cold dry air advection in the wake of the cold front Thursday night will will lead to clearing. Lows ranging from lower 50s NW to near 60 SE. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 340 PM Wednesday... In the wake of the lifting trough over new england on Friday, quasi- zonal and increasingly moist flow will prevail over the region through early next week. An unseasonably strong surface high and airmass characterized by 1000-850mb thicknesses as low as 1360 and dewpoints in the 40s will spread across NC Friday and then offshore by saturday. this supports highs as much as 10 degrees below normal in the mid 70s, with lows in the lower 50s and some upper 40s saturday morning. The high will shift offshore Saturday as the Bermuda high becomes re- established, allowing a gradual return flow to set in through the weekend. The result will be increasing humidity and a pattern that supports increasing mountain and seabreeze convection each day in the absence of any discernible and likely deamplifying disturbances. A series of shortwaves look to penetrate the Southwestern US early next week, which might provide the best opportunity for downstream propagation of weak energy. Will keep climo/chance pops over central NC by Mon/Tue and highs back in the lower 90s. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... As of 730 PM Wednesday... An area of weak low pressure has continued to slowly take shape across southern Georgia this evening with rain spreading across the TAF sites. As the low continues to approach ceilings will lower down towards LIFR/ IFR. The surface low will then track northeast this evening with the best rainfall chances across the Triad. As the low tracks northeast the deformation band will exit the region with ceilings and visibilities lowering. Right along the low track/ weak surface front high res models are showing a band of fog forming. Overall pattern recognition would support weak fog formation even though stratus will likely be overhead. Thursday afternoon into evening a surface cold front will approach the area from the west with ample mixing occurring across the region. Increasing low level flow and CAA will support wind gusts in the 20 to 25 kt range. LIFR/ IFR conditions will also slowly rise to VFR late Thursday morning/ early Thursday afternoon. As the front crosses the area Thursday isolated to widely scattered showers may accompany the front. Overall am not impressed with forecast soundings and moisture along the front. Looking beyond 00z Friday: VFR conditions are expected through Monday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...CBL LONG TERM...BLS AVIATION...Haines
Hazardous weather outlook, Jun 12, 9:48 PM EDT, 15 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 948 PM EDT Wed Jun 12 2019 NCZ021-022-038-140200- Forsyth-Guilford-Davidson- 948 PM EDT Wed Jun 12 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. A narrow swath of one to three inches of rain will occur over the northwest Piedmont and Triad region tonight. Flooding, especially in urban areas and along creeks, may result. Motorists should be alert for flooded roadways and rapidly rising water along creeks and streams. Turn around, don't drown. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-023>028-039>043-073>078-083>086-088-089-140200- Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham- Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Johnston-Wilson-Stanly- Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 948 PM EDT Wed Jun 12 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 26
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 9:25 PM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth, Guilford | 2 hr |
| Jun 13, 1:01 AM EDT | Areal Flood Advisory | RAH | Guilford | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.